Oklahoma, 2023

Drought in Oklahoma, March 1 to 31, 2023

March 1 to 31, 2023 · NWS OUN · 28 events in 28 counties and zones

Significant improvements to persistent drought conditions occurred generally along and southeast of the I-44 corridor across south-central into southeast Oklahoma. However, across western and northwestern Oklahoma, where little precipitation fell during the month, severe to exceptional drought remained.

Where it happened

Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Significant improvements to persistent drought conditions occurred generally along and southeast of the I-44 corridor across south-central into southeast Oklahoma. However, across western and northwestern Oklahoma, where little precipitation fell during the month, severe to exceptional drought remained.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 28, 10:24 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Feb 28, 10:24 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1024 PM CST Tue Feb 28 2023

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 229 PM CST Tue Feb 28 2023

A shortwave trough will move across the northern Plains and into
the Upper Midwest tonight into early Wednesday.  This will help push
a cold front into Oklahoma tonight.  The front is expected to stall
across southeast Oklahoma by Wednesday afternoon.  Weak instability
will develop generally along and southeast of an Atoka to Durant
line (perhaps farther to the northwest). This along with a weak
disturbance moving across southern Oklahoma may be sufficient for
the development of a few showers and thunderstorms Wednesday
morning and afternoon.

The air mass behind this front will not be overly cold as daytime
temperatures on Wednesday are expected to be in the lower 60s
northern Oklahoma to lower 70s along the Red River.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 249 PM CST Tue Feb 28 2023

An upper low/trough will move across Arizona and into western New
Mexico Wednesday night into early Thursday morning.  Meanwhile,
higher dewpoint air over eastern Texas and far southeast Oklahoma
will move northwest into at least south central and parts of central
Oklahoma by sunrise Thursday.  This will likely result in areas of
fog and perhaps drizzle.

A complex surface pattern will evolve during the day Thursday as
the upper low approaches West Texas.   How far north and west the
warm sector will extend by early afternoon is uncertain, but could
be generally be along and east of Interstate 35 and south of
Interstate 40.  Storms that develop along and near a dryline in this
area will have the potential to produce large hail and damaging
winds. Low level hodograph shapes per the NAM (which keeps a larger
part of the area in the warm sector) do not look overly favorable
for tornadoes.

To the north, a cold front will be pushing slowly to the south
during the day/evening and may be located along and north of
Interstate 40 by late afternoon.  There is potential for elevated
storms north of the front with a risk of hail.  Drier and relatively
warmer air behind a dryline/pacific front should increase fire
weather conditions Thursday afternoon across western north Texas.

Thursday night into Friday morning, precipitation may mix with or
change to snow, especially across northern and western Oklahoma
where surface temperatures should be cold enough for some snow
accumulation.  A more southern track of the upper low (EC/GFS) would
support a longer period of rain/snow Thursday night into Friday
morning.

Mainly dry weather is expected Friday into the weekend.  On Saturday
a shortwave trough will move across the central Plains which will
help push a weak front through Oklahoma.

&&

.AVIATION...
(06Z TAFS)
Issued at 1008 PM CST Tue Feb 28 2023

VFR conditions are expected. LLWS is expected at some TAF sites
while a cold front shifts surface winds to northwest. The front
will pass across all TAF sites by daybreak. Gusty north winds
will diminish during the late afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  43  64  44  62 /   0   0  20  60
Hobart OK         41  66  41  65 /   0   0  20  30
Wichita Falls TX  46  69  48  73 /   0  10  10  40
Gage OK           34  61  33  52 /   0   0   0  40
Ponca City OK     40  62  39  52 /   0   0  10  70
Durant OK         54  73  56  76 /   0  30  20  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...06
LONG TERM....06
AVIATION...09
Hazardous weather outlook, Feb 28, 7:04 PM CST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
704 PM CST Tue Feb 28 2023

OKZ004>048-050>052-TXZ083>090-010900-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
704 PM CST Tue Feb 28 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
A few strong to severe thunderstorms are possible during the early
afternoon on Wednesday across far southeast Oklahoma. The
strongest storm may produce a damaging wind gust and/or large
hail.

A more widespread strong to severe thunderstorm threat is expected
during the afternoon and evening on Thursday. The strongest
thunderstorms are expected across south-central into southeast
Oklahoma. All severe hazards will be possible.

.Winter Weather...
Wintry precipitation is possible across northern Oklahoma from
Thursday late evening into early Friday morning. At present,
accumulations look light and travel impacts look limited.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 drought. Local standard time, as filed.

Drought, Harper

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Drought, Ellis

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Ellis forecast zone
Reported by
Drought Monitor
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Drought, Woodward

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Woodward forecast zone
Reported by
Drought Monitor
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Drought, Woods

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Woods forecast zone
Reported by
Drought Monitor
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Drought, Alfalfa

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Alfalfa forecast zone
Reported by
Drought Monitor
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Drought, Grant

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Drought, Kay

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kay forecast zone
Reported by
Drought Monitor
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Drought, Major

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Major forecast zone
Reported by
Drought Monitor
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Drought, Garfield

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Drought, Noble

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Noble forecast zone
Reported by
Drought Monitor
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

Drought, Roger Mills

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Roger Mills forecast zone
Reported by
Drought Monitor
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Drought, Dewey

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Drought Monitor
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Drought, Blaine

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Blaine forecast zone
Reported by
Drought Monitor
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

Drought, Kingfisher

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kingfisher forecast zone
Reported by
Drought Monitor
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Drought, Logan

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Drought, Payne

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Payne forecast zone
Reported by
Drought Monitor
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Drought, Beckham

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Beckham forecast zone
Reported by
Drought Monitor
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Drought, Custer

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Drought, Washita

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Washita forecast zone
Reported by
Drought Monitor
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Drought, Caddo

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Caddo forecast zone
Reported by
Drought Monitor
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

Drought, Canadian

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Canadian forecast zone
Reported by
Drought Monitor
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Drought, Oklahoma

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Oklahoma forecast zone
Reported by
Drought Monitor
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Drought, Lincoln

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

Drought, Harmon

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Harmon forecast zone
Reported by
Drought Monitor
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Drought, Greer

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Greer forecast zone
Reported by
Drought Monitor
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Drought, Jackson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Drought, Kiowa

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kiowa forecast zone
Reported by
Drought Monitor
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Drought, Tillman

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Tillman forecast zone
Reported by
Drought Monitor
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080563, 1080564, 1080565, 1080566, 1080567, 1080568, 1080569, 1080570, 1080571, 1080572, 1080573, 1080574, 1080575, 1080576, 1080577, 1080578, 1080579, 1080580, 1080581, 1080582, 1080583, 1080584, 1080585, 1080586, 1080587, 1080588, 1080589, 1080590.